Question: I am still having tender breasts, bloating and cramping 5 months after abortion. Is this normal?

Sunday, October 9th, 2011 by Dr Joan F.

Question: Hello Dr. Joan,
I had an abortion in May 2011 and right after the abortion i was sent home. I asked them if i need a following check up but they said that its not required. After 1 week of bleeding, i started the nuvaring birth control 3 weeks later. I continued to use the birth control as directed until early september. I’m waiting on my “real” period but i still haven’t gotten it yet. I’m experiencing tender breasts at times but it goes away. Sometimes i also have experienced bloat, and minor cramps. Is there something wrong with me? Should i go to a gynecologist?
Thank you so much for listening.  N. 

Dear N,

It would be very unlikely to have cramping, bloating, or breast tenderness so long after an abortion, so I don’t think that is the cause.  I assume you have checked a pregnancy test.  If it is negative, then the pregnancy hormones should not be active.  However, these symptoms together usually mean that there is some kind of hormonal imbalance.  If you have these symptoms since May, it could be from the Nuvaring.  If you have had these symptoms only more recently, it is likely from stopping your birth control.  Also, of course you should make sure you are not pregnant again if you are at risk since coming off of the Nuvaring.   If your symptoms continue, it might be a good time to see  a doctor.

I hope this is helpful to you,

Doctor Joan

Founder, Early Options, New York City